Iowa, 2021

Winter Storm and Heavy Snow in Iowa, March 15, 2021

March 15, 2021 · NWS DMX · 13 events in 13 counties and zones

A fast moving system brought late season snow to the area in the early morning hours of March 15th. Precipitation initially began as rain before transitioning over to snow across the northern half of the state.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A fast moving system brought late season snow to the area in the early morning hours of March 15th. Precipitation initially began as rain before transitioning over to snow across the northern half of the state. A band of heavier snow set up across the north allowing for snowfall rates of 1 to 2 inches per hours at many locations. This was coupled with winds over 25 mph for several hours, significantly reducing visibility. By late morning the system had quickly exited the area, leaving behind widespread accumulations of 5 to 9 inches of snow across northern Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 14, 11:02 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Mar 14, 11:02 PM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1202 AM CDT Mon Mar 15 2021

...Updated 06z Aviation...

.SHORT TERM.../Tonight through Monday/
Issued at 308 PM CDT Sun Mar 14 2021

Confidence: Medium to High

Winter concerns continue with storm entering the region today and
another expected midweek.  Today's event is evolving more or less as
expected so far with a wing of warm air advection and moisture
rapidly spreading north into the US30 to US20 corridor this morning.
The moisture transport is still attempting to overcome the dry
airmass in the north, but should edge north this afternoon. Already
have raised PoP there today. Overall the  tonight is on track
with a continued cooling of the column as moisture encounters a
continually drying airmass. The net effect will be to cool the
column as strong east southeast flow aloft encounters a moisture
surge tonight from the south. That's the easy portion of the
forecast. The difficult part remains the transition zone/sharp cut
off of amounts as well as surface winds and visibility heading
into the early morning hours Monday through 18z over the north.
Complicating the forecast today is the strong ridge of high
pressure aloft over the Northern Plains...extending southeast into
the southeast US. Though the storm will continue to edge
northeast overnight, the receding high will likely result in a
stronger surface pressure gradient near the surface from 09z to
16z Monday over the northeast along with a more pronounced frontal
zone aloft. With very strong isentropic lift and frontal forcing
tonight as the next surge of moisture moves over the region,
snowfall amounts may actually end up higher over the north. The
other result of this would be rather robust snowfall rates as the
wedge of forcing moves northeast overnight. HREF progs suggest
that 1-1.5 inch rates an hour are likely over the north overnight
with an area of greater than an inch per hour from 10 to 14z over
the I35 corridor from roughly Ames north to the Iowa Minnesota
border. This would also affect US20 east of I35 from 12z through
15z and portions of US30 overnight into tomorrow morning. With the
potential for visibility down to 1/2 to 1/4 miles at times, any
morning travel over the north half of Iowa will be difficult to
dangerous at times with the snowfall rates and visibility.
Moderate snowfall is expected to continue over the northeast
Monday morning in a corridor from Mason City southeast toward
Waterloo where the worst conditions will finally lift northeast of
our area by 18z in the far northeast. With all those
considerations and slightly higher snowfall amounts expected a few
miles south and east of the present warning areas, have expanded
the warning south and east to include areas along US20 and east to
Waterloo/Cedar Falls. Highs tomorrow will be held in the lower
30s north to about 40 to 45 in the south. By Monday night the
precipitation pulls out with only lingering clouds and lows
dipping into the mid 20s north and in the lower 30s south. Though
conditions are favorable for fog Monday night into Tuesday
morning, will forgo and deep analysis right now due to time
constraints. Needless to say, any remelt of snow with cooling
overnight lows will likely lead to saturation and potentially some
areas of thicker fog.

.LONG TERM.../Monday night through Sunday/
Issued at 308 PM CDT Sun Mar 14 2021

Confidence: Medium

Models continue to have challenges with the midweek storm, now
keeping the track south of Iowa. The Euro has been warmer throughout
the column while the GFS has been cold enough to at least support a
mix.  It has backed off the snowfall expectations of previous runs
and now is focusing accumulations over the southern areas of the
state. With confidence remaining low into midweek, will need to
evaluate details in the coming shifts once tonight/Monday's storm
has exited. Overall, next week shows a gradual warming trend with
a return of west southwest flow aloft into late week and the
weekend. This is reflected in both deterministic model runs of
the GFS/Euro and should lead to a return to highs in the 50s/lower
60s in the south with at least 40s to lower 50s north by weekend.
The snowmelt this week will quickly end up in area streams and
rivers, so expect some increase in flow and river levels as some
of the moisture also helps to recharge the dry soil moisture. Dry
weather is expected Friday into the weekend as well.

&&

.AVIATION.../For the 06Z TAFS through 06Z Monday night/
Issued at 1200 AM CDT Mon Mar 15 2021

Conditions will continue to deteriorate at the terminal sites as
the overnight progresses and through most of Monday. Moderate to
heavy rain showers will be accompanied with IFR CIGs at DSM and
OTM. A mix of rain and snow is likely for a period of time. FOD,
MCW, and ALO will eventually transition to snow, also with IFR
CIGs and visibility. Wind gusts up to 30 kts possible at most of
the TAF sites. The precipitation should move out late Monday
afternoon, but expect IFR CIGs to linger. Overall, poor aviation
conditions.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 4 PM CDT this afternoon for
IAZ044>050-057>062.

Winter Storm Warning until 4 PM CDT this afternoon for
IAZ004>007-015>017-023>028-033>039.

&&

SHORT TERM...REV
LONG TERM...REV
AVIATION...Krull
Hazardous weather outlook, Mar 14, 6:04 PM CST, 6 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
704 PM CDT Sun Mar 14 2021

IAZ070>075-081>086-092>097-160015-
Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
704 PM CDT Sun Mar 14 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Breezy east winds will gust over 30 mph at times into early this
evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Rain and possibly accumulating snow are possible toward midweek.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ044>050-057>062-160015-
Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie-
Dallas-Polk-Jasper-Poweshiek-
704 PM CDT Sun Mar 14 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

A Winter Weather Advisory is in effect for the area late tonight
into Monday. Please refer to the National Weather Service website
at weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A Winter Weather Advisory is in effect for the area on Monday.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Rain and possibly accumulating snow are possible toward midweek.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but snowfall reports are
always appreciated.

IAZ004>007-015>017-023>028-033>039-160015-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-
704 PM CDT Sun Mar 14 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

A Winter Storm Warning is in effect for the area late tonight
into Monday. Please refer to the National Weather Service website
at weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A Winter Storm Warning is in effect for the area on Monday.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Rain and possibly accumulating snow are possible toward midweek.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but snowfall reports are
always appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter storm, 3 heavy snow. Local standard time, as filed.

Heavy Snow, Winnebago

When
March 15, 1:00 AM CST to 8:00 AM CST
Where
Winnebago forecast zone
Reported by
Public
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

Heavy Snow, Worth

When
March 15, 1:00 AM CST to 8:00 AM CST
Where
Worth forecast zone
Reported by
Public
Coordinates
43.377, -93.261 (the zone’s center; the record gives no point)

Heavy Snow, Cerro Gordo

When
March 15, 1:00 AM CST to 8:00 AM CST
Where
Cerro Gordo forecast zone
Reported by
Public
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

Winter Storm, Emmet

When
March 15, 1:00 AM CST to 8:00 AM CST
Where
Emmet forecast zone
Reported by
Public
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

Winter Storm, Palo Alto

When
March 15, 1:00 AM CST to 8:00 AM CST
Where
Palo Alto forecast zone
Reported by
Public
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

Winter Storm, Pocahontas

When
March 15, 1:00 AM CST to 8:00 AM CST
Where
Pocahontas forecast zone
Reported by
Public
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

Winter Storm, Kossuth

When
March 15, 1:00 AM CST to 8:00 AM CST
Where
Kossuth forecast zone
Reported by
Public
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Winter Storm, Humboldt

When
March 15, 1:00 AM CST to 8:00 AM CST
Where
Humboldt forecast zone
Reported by
Public
Coordinates
42.777, -94.207 (the zone’s center; the record gives no point)

Winter Storm, Hancock

When
March 15, 1:00 AM CST to 8:00 AM CST
Where
Hancock forecast zone
Reported by
Public
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

Winter Storm, Wright

When
March 15, 1:00 AM CST to 8:00 AM CST
Where
Wright forecast zone
Reported by
Public
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

Winter Storm, Butler

When
March 15, 1:00 AM CST to 8:00 AM CST
Where
Butler forecast zone
Reported by
Public
Coordinates
42.732, -92.790 (the zone’s center; the record gives no point)

Winter Storm, Grundy

When
March 15, 1:00 AM CST to 8:00 AM CST
Where
Grundy forecast zone
Reported by
Public
Coordinates
42.402, -92.791 (the zone’s center; the record gives no point)

Winter Storm, Bremer

When
March 15, 1:00 AM CST to 8:00 AM CST
Where
Bremer forecast zone
Reported by
Public
Coordinates
42.775, -92.318 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947823, 947824, 947825, 951133, 951134, 951135, 951136, 951137, 951138, 951139, 951140, 951141, 951142.